Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 48, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 20, 2004, 10:57 PM EDT for Ingham County, Michigan. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 10:57 PM EDT (02:57 UTC)
- Expired
- May 21, 2004, 12:15 AM EDT
- In force
- 78 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ingham County, MI
The radar
The Detroit radar (KDTX), 74 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 10:05 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2338 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
591
WUUS53 KGRR 210257
SVRGRR
MIC065-210415-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1057 PM EDT THU MAY 20 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 1215 AM EDT
* AT 1054 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF PACKARD...OR ABOUT 7 MILES WEST
OF LANSING...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EDGEMONT PARK AROUND 1105 PM EDT
PACKARD...LANSING AROUND 1110 PM EDT
HOLT...NORTH AURELIUS...KINNEVILLE AROUND 1115 PM EDT
EAST LANSING...AURELIUS AROUND 1120 PM EDT
HASLETT AROUND 1125 PM EDT
OKEMOS AROUND 1130 PM EDT
HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.
LAT...LON 4244 8434 4245 8460 4277 8461 4277 8429
4276 8416 4244 8415
$$
JK NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:45 PM EDT, 12 minutes earlier.
Area forecast discussion, May 20, 10:45 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1045 PM EDT WED MAY 20 2004 .SHORT TERM... COLD FRONT STRETCHES FROM NORTHERN PORTIONS OF THE THUMB...SOUTHWEST TO NEAR HOLLAND. VERY UNSTABLE AIRMASS EXISTS SOUTH OF THE FRONT...WITH CAPE VALUES AROUND 3000 J/KG. AS THE FRONT DROPS SOUTH INTO THIS AIRMASS...SHOWER AND THUNDERSTORM CHANCES CONTINUE. HAIL...DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN THREATS...WITH A VERY MOIST AIRMASS IN PLACE. SEVERE THUNDERSTORM WATCH COVERS THIS AREA UNTIL 300 AM EDT THIS MORNING. CELL IN EATON COUNTY HAS A HIGH CORE AT THIS TIME. SHOWERS AND STORMS WILL GRADUALLY MOVE SOUTH WITH TIME TOWARD THE MI/IN BORDER AS THE FRONT MOVES SOUTH. ZONES ARE OUT. && .GRR...WATCHES/WARNINGS/ADVISORIES...NONE. && DUKE
Hazardous weather outlook, May 20, 12:45 PM EDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1245 PM EDT THU MAY 20 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-211039- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1245 PM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST LOWER MICHIGAN THIS AFTERNOON...WITH MORE NUMEROUS THUNDERSTORMS POSSIBLE THIS EVENING. SOME OF THE STORMS COULD BE SEVERE. WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER WILL BE THE MAIN THREAT. THUNDERSTORM MOVEMENT WILL BE EAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FRONTAL BOUNDARY WILL CONTINUE TO BE ACROSS SOUTHWEST LOWER MICHIGAN DURING MUCH OF THE PERIOD. AS A RESULT...THUNDERSTORMS ARE EXPECTED AND SOME OF THE THUNDERSTORMS COULD BE SEVERE. HEAVY RAINFALL AND FLOODING IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. OSTUNO
In the hours before
Local storm report, May 20, 10:06 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1006 PM EDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL 3 N WOODLAND 42.77N 85.13W
05/20/2004 1.00 INCH BARRY MI PUBLIC
&&
RJDSpecial weather statement, May 20, 10:16 PM EDT, 41 minutes before
MIZ057>059-064>067-071>074-210700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1016 PM EDT THU MAY 20 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 300 AM EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:54 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 21 min |
| May 20, 9:41 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 34 min |
| May 20, 9:47 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 20, 9:47 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 20, 9:47 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 20, 10:00 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 75 min |
| May 20, 11:38 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 52 min |
| May 20, 11:58 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 47 min |
| May 21, 12:32 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 43 min |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 10:35 AM EDT | Special Marine Warning | GRR | 3 hr | |
| May 21, 11:57 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 63 min |
| May 21, 12:04 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kent | 56 min |
| May 21, 12:23 PM EDT | Tornado Warning | GRR | Barry | 37 min |
| May 21, 12:30 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 75 min |
| May 21, 12:33 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 57 min |
| May 21, 12:48 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 57 min |
| May 21, 1:05 PM EDT | Tornado Warning | GRR | Eaton | 25 min |
| May 21, 1:09 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 51 min |
| May 21, 7:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| May 21, 7:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| May 21, 7:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| May 21, 7:18 PM EDT | Special Marine Warning | GRR | 72 min | |
| May 21, 7:45 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.